Calcium Alkali Thiazide Syndrome: What We Need to Know

Mehboob A Rehan, Asma Rashid, Kenneth Krell, Cristina Gabutti, Reema Singh
Curēus 2020 October 8, 12 (10): e10856
33178509
Depending on each institution's laboratory test, mean serum calcium levels range between 8.8 and 10.8 mg/dL and hypercalcemia is defined as two standard deviations above the mean. According to recent epidemiological studies, 90% of cases of hypercalcemia are due to hyperparathyroidism or malignancy. Milk Alkali syndrome (MAS) also known as Calcium Alkali syndrome (CAS) is the third biggest cause of hypercalcemia, but its incidence seems to be higher than previously thought. Here we present a case of Calcium Alkali Thiazide syndrome (CATS) in a 57-year-old female who was on calcium and vitamin D supplements (after parathyroidectomy) while also taking thiazide diuretic for hypertension. She was brought to the ED with nausea, vomiting, confusion, difficulty walking along with numbness in extremities. She had parathyroidectomy three weeks ago. During history taking, patient reported intake of calcium carbonate 1 g three times daily, calcitriol 0.5 mcg twice daily, cholecalciferol (vitamin D3) 10,000 units once daily, chlorthalidone 25 mg once daily and irbesartan 300 mg once daily. At admission, her calcium level was 23 mg/dL, ionized calcium 12.03 mg/dL, pH was 7.59 and HCO3 was 33. She was in renal failure with creatinine of 1.9 mg/dL (baseline 0.8 mg/dL). Her parathyroid hormone (PTH) level was 0. A diagnosis of CATS was made. She was treated with intravenous fluids and furosemide and discharged home on hospital day 5 after her calcium and creatinine levels normalized. A triad of hypercalcemia, acute kidney injury and metabolic alkalosis comprises MAS. Traditional MAS was caused by "Sippy diet" (containing milk and alkali) used for the treatment of peptic ulcer disease. Over the decades, the same triad of symptoms occurred in patients using excess calcium and vitamin D, hence changing the name to CAS. A subset of patients at risk for CAS also use thiazide diuretics for hypertension, making them more vulnerable to hypercalcemia and acute kidney injury. In such subset of patients, it is preferable to use the term CATS rather than MAS or CAS.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
33178509
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"